Detecting drug complications is too important to leave to doctors or FDA administrators. We have learned the hard way that randomized controlled trials (RCTs) don’t detect all the adverse drug effects that may be important. Far too often, serious side effects brought on by popular drugs can go unrecognized for years.

A recent review in the Annals of Internal Medicine (June 16, 2009) reveals that statin-related muscle problems are far more common than most RCTs report. The connection between acid-suppressing drugs and fractures also went undetected until many years after the drugs were taken by millions. And it took the FDA years to recognize that severe bone, joint and muscle pain was linked to drugs for osteoporosis (Actonel, Boniva, Fosamax, Reclast).

That is why e-patients are essential to an early warning system about drug-induced side effects. A Research Letter in the Archives of Internal Medicine (June 22, 2009) gives the results of a patient survey conducted on the patient site askapatient.com. Over the course of three months, 367 people responded; more than 50 percent reported muscle and joint pain with fatigue associated with bisphosphonate osteoporosis drugs.

That is interesting enough, but the real point of the story lies in the contrast with data collected on a Web site frequented by physicians, sermo.com. One doctor posted a case of joint, bone and muscle pain in an influenza-like syndrome associated with a bisphosphonate. When other site visitors were asked about this reaction, more than half said other clinicians had never seen it.

That’s why patients feel so frustrated when they tell their doctors about a reaction and the doctors say, “It can’t be caused by the drug.” The author concludes, “Web sites such as askapatient provide a window into the patient experience and a potential resource for developing a better understanding of the true adverse effect profile of prescription drugs.”

http://archinte.ama-assn.org/cgi/reprint/169/12/1164

 

 

Donate